Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 56, NWS Melbourne, FL

June 26, 1997Lake County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 26, 1997, 4:33 PM EDT for Lake County, Volusia County, Florida. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 1997, 4:33 PM EDT (20:33 UTC)
Expired
Jun 26, 1997, 5:30 PM EDT
In force
57 min
Issued by
NWS Melbourne, FL
Area
Whole counties

Counties Lake County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:00 PM EDTHail 0.75Paisley, FL
Jun 26, 5:00 PM EDTHail 0.75De Land, FLDime size hail fell and a wind gusts to 58 mph were recorded by an amateur radio operator.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1881 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS01 KMLB 262033 RRA
SVRMLB
FLC069-127-262130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
433 PM EDT THU JUN 26 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...NORTHEASTERN LAKE COUNTY
   ...VOLUSIA COUNTY
 
AT 430 PM...MELBOURNE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM
NEAR LAKE KATHRYN HEIGHTS IN EASTERN LAKE COUNTY. THIS STORM WILL
MOVE SLOWLY EAST AT 10 MPH ACROSS SOUTHERN LAKE WOODRUFF AND INTO
DELAND INTO VOLUSIA COUNTY.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:07 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 26, 2:07 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
205 PM EDT THU JUN 26 1997

TODAY'S MODELS CONTINUE RECENT TREND OF MAINTAINING DEEP LAYER MEAN
RIDGE ACROSS THE SW ATLANTIC AND FL. THE LOW LEVEL FLOW IS EXPECTED
TO CONTINUE TO ROTATE AROUND THE RIDGE...WITH SOUTHEAST FLOW OVER
SOUTH CENTRAL COUNTIES PUSHING THE SEA BREEZE WELL INLAND AND
SOUTHWEST FLOW OVER NORTH CENTRAL AREAS KEEPING THE SEA BREEZE CLOSER
TO THE COAST. A SIGNIFICANT MOISTURE GRADIENT WILL PERSIST ACROSS THE
REGION...WITH A CONSENSUS OF DEEPER MOISTURE THE FARTHER NORTH YOU GO
IN THE PENINSULA. THIS IS CONSISTENT WITH DEVELOPMENT OF A DEEP
CLOSED LOW OVER GEORGIA AND SUBSEQUENT LOW LEVEL MOISTURE CONVERGENCE
OVER NORTH FLORIDA. SCATTERED SHOWERS/STORMS OVER INTERIOR AND
LOCALLY NUMEROUS VOLUSIA COUNTY EXPECTED...WITH LOWEST COVERAGE
MARTIN COUNTY...WHICH IN TURN HAS A CHANCE OF LATE NIGHT/EARLY
MORNING SHOWERS. NOT MUCH IN THE WAY OF TEMP CHANGES EXPECTED THROUGH
SAT.

PETERSEN

In the hours before

Special weather statement, Jun 26, 10:42 AM EDT, 5 hours 51 minutes before
FLZ041-044>047-053-054-058-059-064-501-261630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1040 AM EDT THU JUN 26 1997

DAYTIME HEATING WILL COMBINE WITH SUFFICIENT MOISTURE AND UNSTABLE
CONDITIONS TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. THUNDERSTORM DEVELOPMENT WILL INITIALLY OCCUR ALONG THE EAST
COAST SEA BREEZE AS IF DRIFTS AWAY FROM THE COAST...WITH GREATER
INLAND PROGRESS IN MARTIN AND ST LUCIE COUNTIES AND LESS INLAND
PROGRESS OVER VOLUSIA COUNTY. OTHER THUNDERSTORMS WILL DEVELOP NEAR
LARGER INLAND LAKES. MOVEMENT WILL BE NORTH NEAR 10 MPH...AND STORMS
WILL GRADUALLY TURN TOWARD THE NORTHEAST OVER VOLUSIA AND NORTHERN
LAKE COUNTIES.

THE MAIN THREATS TODAY WILL BE CLOUD TO GROUND LIGHTNING...GUSTY
WINDS...AND HEAVY RAIN. THE STRONGEST STORMS WILL BE CAPABLE OF
GENERATING WIND GUSTS TO 50 MPH AND SMALL HAIL.

...MARINE OUTLOOK...
WIDELY SCATTERED THUNDERSTORMS MAY FORM OVER THE INTRACOASTAL WATERS
THROUGH EARLY AFTERNOON. LATE THIS AFTERNOON AND EVENING...SCATTERED
THUNDERSTORMS MAY OCCUR OVER THE INTRACOASTAL AND COASTAL WATERS FROM
CAPE CANAVERAL NORTH. THUNDERSTORMS MAY PRODUCE CLOUD TO WATER
LIGHTNING...GUSTY WINDS...AND LOCALLY ROUGH SEAS. ISOLATED WATERSPOUTS
ARE ALSO POSSIBLE.

PETERSEN

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.